Hail, Benewah
- When
- June 22, 6:55 PM PST to 7:05 PM PST
- Where
- Benewah County, Plummer Jct
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.330, -116.880
A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A deep closed upper level low pressure system dropped south to just off the coast of Oregon. This placed the Inland Northwest under a moist and unstable southerly flow pattern. Convection over the Idaho Panhandle held off until the late afternoon hours at which point the cap was broken and surface based convection began to fire. Moderate to strong shear across the area helped to sustain thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 22, 1:25 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 225 PM PDT Fri Jun 22 2012 .SYNOPSIS... The threat for showers and thunderstorms will continue through this evening. Some thunderstorms over the Idaho Panhandle this evening may be capable of producing hail and locally heavy rain. More thunderstorms are expected on Saturday and Sunday as low pressure lingers over the region. This system will finally move out of the Inland Northwest Tuesday night bringing a drier and more stable weather pattern for Wednesday and Thursday. && .DISCUSSION... Tonight: Clearing over eastern WA and the Panhandle is allowing temperatures to finally warm into the 80s. Coupled with the upper 40s to lower 50s dew points, the atmosphere should destabilize rather nicely. Models show around 1000 J/kg of CAPE by late this afteroon. Convection has started to fire in the Clearwater Mtns, similar to the HRRR forecast. Based on this I have a bit more confidence in the HRRR, and so we're looking at three potential areas of convection. The first is over the Clearwaters which should continue to fire and propagate northward through the ID Panhandle this evening. The second is forecast on the back end of the clouds moving into the Okanogan Highlands. The convection would move northwest into the north Cascades. The third area of convection would be over northeast OR ahead of the main cloud band moving into the area this evening. This convection would track along the ID/WA border area this evening. CAPE values are certainly supportive of moderate-sized hail. 0-6km shear is good, but not great. Enough to keep the storms from being pulse in nature but not sure there's enough to make supercells. Heavy rain is still possible in the Cascades. But since the storms should be moving at a decent speed and this area hasn't had a lot of rain recently I'm thinking that the flash flood threat is minimal. RJ Saturday through Monday: Closed low will remain off the Oregon coast through Monday. Models are in good agreement of pieces of energy ejecting from the low and moving through the forecast area. This will provide periods of showers and thunderstorms through the weekend. Saturday is the best day for more widespread showers across the region. Instability parameters such as CAPE, LI and 0-6 km shear show very favorable conditions for thunderstorm development Saturday. The best area of instability will stretch up the Idaho Panhandle from Shoshone county north to the Canadian border and bending back toward the northeast mountains of WA. Kept the likely thunderstorm wording for the afternoon for these locations and chance of thunderstorms in the evening. Elsewhere, slight chance exists across the basin, with a chance of thunder along the Cascades and Spokane/Palouse, Okanogan areas. Sunday and Monday there is still a threat of showers, but there is less moisture to work with and the axis of instability is further east. The best area of showers and thunderstorms will be across northeast WA and the ID Panhandle. With less moisture there is also the possibility of less cloud cover, and with less cloud cover, we could actually warm to near or slightly above average temperatures. /Nisbet Monday night through Friday: The persistent upper-low currently off the WA coast will lift to the northeast through the region bringing one last round of heavier precipitation before relatively drier conditions settle in. Models are in decent agreement that the low will lift E/NE through the area but still illustrate subtle differences on timing, strength, and how much of its energy pinches off and lingers over the region on Wed...yet they have come into much better agreement then runs 24 hours ago. Following the passage of the low pressure system, the general consensus amongst the models is to strengthen a ridge of high pressure over the Pac NW yielding mostly dry conditions for most locations. I use mostly dry wording due to each model depicting several very small midlevel impulses drifting under the ridge which could lead to localized areas of deeper instability and chance for afternoon showers/thunderstorms. We have utilized a blend of the EC/GFS for the Monday night/Tuesday period and trend toward their ensemble means thereafter. This resulted in Monday night and Tuesday being the wettest days of the period with models showing upwards of a quarter to three quarters of an inch (heavier in thunderstorms) possible through Tuesday night. The slower and more negatively tilted EC spreads precipitation across all locations in this period while the quicker GFS focuses more on the eastern third of WA and ID Panhandle...in response to developing westerly flow in the lee of the Cascades. The precipitation threat shifts toward the Canadian border for Tuesday night and potentially into Wednesday afternoon (per slower EC). By Wednesday night through Friday, upper-level ridging will be the more dominate weather feature leading to a warming and drying trend at most locations. As mentioned above, we will likely be monitoring a few midlevel small-scale circulations each capable of a introducing a threat for showers and thunderstorms. Given how far out these events are and lack of QPF in the models, the forecast indicates dry conditions based on the large scale subsidence under the ridge but could may need to be adjusted over small areas when and where these circulations track. Temperatures will be cooling below normal on Wednesday with abundant cloud cover and rainfall then begin a slow warming trend each day returning near to above normal by Friday. SB && .AVIATION... 18Z TAFS: Showers and thunderstorms are expected late this afternoon and evening at most locations. These should gradually move northward out of the area late tonight. Some storms could be strong in the Panhandle and northeast Washington this evening. There will be some IFR and Mtn obscuration conditions with these storms. RJ && .PRELIMINARY POINT TEMPS/POPS... Spokane 56 74 53 75 50 79 / 90 70 60 20 10 10 Coeur d'Alene 57 73 53 76 50 80 / 90 80 70 20 10 10 Pullman 53 71 49 75 49 77 / 80 70 60 10 10 10 Lewiston 61 80 55 83 54 83 / 70 60 40 10 10 10 Colville 58 76 52 78 49 85 / 90 80 70 40 10 10 Sandpoint 55 73 52 73 48 79 / 90 90 80 40 20 20 Kellogg 54 71 50 77 48 79 / 90 80 70 40 20 20 Moses Lake 58 79 53 80 53 82 / 70 50 20 10 0 10 Wenatchee 59 74 51 77 52 79 / 70 60 30 10 0 10 Omak 59 76 50 78 48 83 / 90 70 50 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 255 PM PDT FRI JUN 22 2012 IDZ001>004-026-027-WAZ037-038-231200- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 255 PM PDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED STORMS ACROSS NORTH IDAHO MAY BECOME SEVERE IN THE LATE AFTERNOON AND EVENING WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. WAZ042-231200- EAST SLOPES NORTHERN CASCADES- 255 PM PDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE STORMS WILL HAVE THE POTENTIAL HEAVY RAIN AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS AGAIN ON SATURDAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. WAZ031>036-041-043-044-231200- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 255 PM PDT FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FRIDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND STREAMS. THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.
The Spokane radar (KOTX), 68 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385904.